North Carolina, 2006

Hail in North Carolina, May 18, 2006

May 18, 2006 · NWS RAH · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 18, 1:50 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, May 18, 1:50 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 18 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

THROUGH TONIGHT: SHORT RANGE THREAT OF SEVERE HAIL STILL LOOKS
REASONABLE. DYNAMIC LIFT APPEARS TO BE IMPROVING AS A STRONG
VORTICITY MAXIMUM DIVES DOWN INTO THE MID LEVEL TROUGH BASE... AND
THE LEFT EXIT REGION OF THE DIVING 100+ KT UPPER JET APPROACHES.
LATEST LAPS SOUNDINGS SHOW CAPES NEAR 800 J/KG WITH INCREASING DEEP
LAYER SHEAR TO NEAR 40 KT. LAPSE RATES IN THE PRIME HAIL GROWTH
REGION OF -10C TO -30C ARE CLOSE TO 7 C/KM... THUS HAIL APPEARS
LIKELY WITH ANY STORM THAT GETS AN INTENSE CORE TO ABOVE 16 KFT.
WILL GO WITH LIKELY POPS THE REST OF THIS AFTERNOON INTO MID
EVENING... TAPERING OFF BY MIDNIGHT OR SHORTLY THEREAFTER AS THE
FRONT PUSHES OFFSHORE AND THE UPPER JET AXIS MOVES QUICKLY EASTWARD.
LOWS 49-56.

FRIDAY AND FRIDAY NIGHT: COLUMN DRIES OUT FAIRLY WELL BY FRIDAY
MORNING WITH NW TO W 850 MB FLOW. WITH SATELLITE DATA SHOWING
CONSIDERABLE HIGH CLOUDINESS AND A FEW MID CLOUDS UPSTREAM...
BELIEVE THIS WILL PASS OVERHEAD THROUGH MUCH OF FRIDAY. ALSO
ANTICIPATE SOME DIURNAL FLAT CUMULUS BENEATH THE SUBSIDENCE
INVERSION. EXPECT SLIGHTLY BELOW NORMAL HIGHS OF 72-78. THE NAM AND
GFS BOTH BRING A WESTERLY 850 MB JET OF 30-40 KT AND A SLUG OF
MOISTURE CONVERGENCE ACROSS SOUTHWEST NC FRIDAY NIGHT... AND WITH
POTENTIAL CONTRIBUTIONS FROM MINOR PERTURBATIONS IN THE MEAN
CYCLONIC MID LEVEL FLOW THAT ARE DIFFICULT TO TIME PRECISELY... HAVE
INCLUDED A SLIGHT CHANCE POP IN THE SOUTHWEST CWA. CURRENT LOWS
51-58 GOOD BUT WILL RAISE THEM A BIT IN THE SOUTHWEST.

SATURDAY THROUGH SUNDAY: AN UPPER JETLET AND MID LEVEL SHORTWAVE
DROP THROUGH THE MIDATLANTIC COAST SATURDAY... BUT WITH DOWNSLOPE
LOW LEVEL FLOW AND SCANT MOISTURE... EXPECT LITTLE MORE THAN
ENHANCED HIGH CLOUDINESS. FORECAST SOUNDINGS SHOW INCREASING
MOISTURE THROUGH THE COLUMN SUNDAY. AGAIN... MINOR WAVES ARE LIKELY
TO DROP INTO THE BROAD TROUGH BUT WILL BE TOUGH TO TRACK. MCS
ACTIVITY APPEARS LIKELY SATURDAY NIGHT IN THE MISSISSIPPI VALLEY.
THE NAM SHOWS INCREASING PRECIPITABLE WATER VALUES WELL ABOVE NORMAL
INTO NC SUNDAY... AND THE THERMAL WIND FIELD AND MEAN CLOUD LAYER
WIND INDICATE A GOOD SHOT AT MCS ACTIVITY OR REMNANTS CROSSING THE
CWA ON SUNDAY. HAVE INTRODUCED CHANCE POPS... LOW AT THIS TIME DUE
TO THE DOWNSLOPE BOUNDARY LAYER FLOW WHICH COULD LIMIT COVERAGE. -GIH

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

NOT A GREAT DEAL OF CONFIDENCE EARLY NEXT WORK WEEK... SINCE THE
SOUTHWARD EXTENT OF A BACKDOOR FRONT DROPPING DOWN THE NORTHEAST AND
MIDATLANTIC COAST SUNDAY NIGHT INTO MONDAY WILL DEPEND GREATLY ON
HOW MUCH THE UPPER VORTEX OVER NEW ENGLAND DIGS SOUTHWARD. GIVEN THE
FAR NORTHWARD POSITION OF THIS LOW... THE POSSIBILITY EXISTS THAT
THE COLD FRONT WILL HANG UP THROUGH NC... RATHER THAN DROP SOUTH OF
THE STATE AND BRING A DRY AIR MASS OVER THE STATE. THE SURFACE HIGH
BUILDING IN IS TAPPING INTO SOME COOLER AIR BUT IS NOT TERRIBLY
STRONG... SO HAVE DOUBTS THAT IT (PLUS THE MID LEVEL FLOW) ARE
ENOUGH TO PUSH THE FRONT TOO FAR SOUTH. THINK IT IS PRUDENT TO
INCLUDE A LOW CHANCE OF SHOWERS AND STORMS... MAINLY IN THE
AFTERNOON AND EARLY EVENING... THROUGH MID WEEK. THE MID LEVEL
VORTEX SWINGS NORTHEAST THROUGH WEDNESDAY... THEN WOBBLES OVER FAR
EASTERN CANADA WHILE WEAKENING INTO AN OPEN TROUGH AS ANOTHER UPPER
LOW DEVELOPS OVER EASTERN HUDSON BAY. DONT EXPECT MUCH MID LEVEL
SHORTWAVE RIDGING AS THE EASTERN CANADA LOW WEAKENS/DEPARTS. WILL
HOLD ONTO TEMPERATURES CLOSE TO OR JUST BELOW SEASONAL NORMALS. -GIH

 &&

.AVIATION...

A COLD FRONT WILL MOVE EAST THROUGH THE TAF AREA THIS EVENING. CLOUD
BASES GENERALLY 6-8 THOUSAND FEET AND VISIBILITY UNRESTRICTED.
CONDITIONS LOWERING TO MVFR CEILINGS WITH MVFR TO IFR VISIBILITY IN
SHOWERS AND THUNDERSTORMS. SOUTHWEST TO WEST WINDS 15 TO 30 MPH.
AFTER 04Z VFR CONDITIONS WITH NORTHWEST WINDS AT 10 TO 15 MPH.-RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, May 18, 2:56 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
356 AM EDT THU MAY 18 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
356 AM EDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH ACTIVITY ENDING BY MIDNIGHT IN THE
INTERSTATE 95 CORRIDOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE
WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 6:14 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 W ANGIER              35.51N 78.81W
05/18/2006  E0.88 INCH       HARNETT            NC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED FOUR MILES WEST OF ANGIER.

&&

BSD
Local storm report, May 18, 6:45 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 N CARTHAGE            35.36N 79.42W
05/18/2006                   MOORE              NC   PUBLIC

            SEVERAL TREES DOWN JUST NORTH OF CARTHAGE.

&&

BSD
Local storm report, May 18, 6:47 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             VASS                    35.26N 79.28W
05/18/2006  E0.75 INCH       MOORE              NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC.

&&

BSD
Local storm report, May 18, 6:50 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
750 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     NON-TSTM WND GST 11 W SMITHFIELD         35.51N 78.54W
05/18/2006  M72 MPH          JOHNSTON           NC   TRAINED SPOTTER

            MEASURED WIND GUST OF 72 MPH AT THE JUNCTION OF NC HWY
            210 AND I-40...EXIT 319 BY A SPOTTER WITH A WEATHER
            STATION.

&&

BSD
Local storm report, May 18, 6:52 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SPRING LAKE             35.18N 78.98W
05/18/2006  E0.75 INCH       CUMBERLAND         NC   PUBLIC

            PENNY SIZE HAIL REPORTED IN SPRING LAKE.

&&

BSD
Local storm report, May 18, 6:56 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
756 PM EDT THU MAY 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             FOUR OAKS               35.45N 78.43W
05/18/2006  E0.75 INCH       JOHNSTON           NC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED IN FOUR OAKS.

&&

BSD

The radar

The Raleigh/Durham radar (KRAX), 37 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Johnston

When
May 18, 7:07 PM EST
Where
Johnston County, Princeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.467, -78.167

Hail, Sampson

When
May 18, 7:08 PM EST
Where
Sampson County, Newton Grove
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -78.350

Hail, Johnston

When
May 18, 7:10 PM EST
Where
Johnston County, Princeton
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -78.167

Hail, Johnston

When
May 18, 7:11 PM EST
Where
Johnston County, Princeton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.467, -78.167

REPORTED IN DOWNTOWN PRINCETON.

Hail, Wayne

When
May 18, 7:12 PM EST
Where
Wayne County, 4 mi NW of Goldsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.417, -78.033

REPORTED IN THE ROSEWOOD AREA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506526, 5506527, 5506528, 5506529, 5506530.